Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Mar 17, 2012, 3:11 PM CDT for 8 counties in South Dakota. It took effect at Mar 18, 2012, 3:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2012, 3:11 PM CDT (20:11 UTC)
- In effect from
- Mar 18, 2012, 3:00 PM CDT
- Expired
- Mar 18, 2012, 9:27 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
765 WWUS73 KABR 172011 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 311 PM CDT SAT MAR 17 2012 ...WINDY CONDITIONS DEVELOPING SUNDAY AFTERNOON... .AS LOW PRESSURE STRENGTHENS OVER THE HIGH PLAINS...THE SURFACE PRESSURE GRADIENT WILL TIGHTEN AND SOUTHERLY WINDS WILL INCREASE. BY MID TO LATE AFTERNOON...SOUTH WINDS WILL LIKELY GUST IN EXCESS OF 45 MPH. SDZ033>037-045-048-051-180900- /O.NEW.KABR.WI.Y.0007.120318T1700Z-120319T0300Z/ STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 311 PM CDT SAT MAR 17 2012 /211 PM MDT SAT MAR 17 2012/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM MDT/ SUNDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM MDT/ SUNDAY. * TIMING...SOUTH WINDS WILL INCREASE THROUGH THE AFTERNOON... PEAKING BY MID TO LATE AFTERNOON AND PERSISTING INTO THE EARLY EVENING HOURS. * WINDS...SUSTAINED SPEEDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ TMT
3 follow-up statements
277 WWUS73 KABR 180850 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SUN MAR 18 2012 ...WINDY CONDITIONS DEVELOPING THIS AFTERNOON... .AS LOW PRESSURE STRENGTHENS OVER THE HIGH PLAINS...THE SURFACE PRESSURE GRADIENT WILL TIGHTEN AND SOUTHERLY WINDS WILL INCREASE. BY MID TO LATE AFTERNOON...SOUTH WINDS WILL LIKELY GUST IN EXCESS OF 45 MPH. SDZ033>037-045-048-051-182100- /O.CON.KABR.WI.Y.0007.120318T1700Z-120319T0300Z/ STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 350 AM CDT SUN MAR 18 2012 /250 AM MDT SUN MAR 18 2012/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 10 PM CDT /9 PM MDT/ THIS EVENING... * TIMING...SOUTH WINDS WILL INCREASE THROUGH THE AFTERNOON... PEAKING BY MID TO LATE AFTERNOON AND PERSISTING INTO THE EARLY EVENING HOURS. * WINDS...SUSTAINED SPEEDS WILL RANGE FROM 20 TO 30 MPH WITH GUSTS TO AROUND 50 MPH POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CONNELLY
013 WWUS73 KABR 181452 AAA NPWABR URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 952 AM CDT SUN MAR 18 2012 ...WINDY CONDITIONS DEVELOPING LATE THIS AFTERNOON... .AS LOW PRESSURE STRENGTHENS OVER THE HIGH PLAINS...THE SURFACE PRESSURE GRADIENT WILL TIGHTEN AND SOUTHERLY WINDS WILL INCREASE. BY LATE AFTERNOON...SOUTH WINDS WILL LIKELY GUST IN EXCESS OF 45 MPH. SDZ033>037-045-048-051-190300- /O.EXT.KABR.WI.Y.0007.120318T2000Z-120319T0600Z/ STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 952 AM CDT SUN MAR 18 2012 /852 AM MDT SUN MAR 18 2012/ ...WIND ADVISORY NOW IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1 AM CDT /MIDNIGHT MDT/ MONDAY... * TIMING...SOUTH WINDS WILL INCREASE THROUGH THE AFTERNOON... PEAKING BY LATE AFTERNOON AND PERSISTING INTO THE EVENING HOURS. * WINDS...SUSTAINED SPEEDS WILL RANGE FROM 20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
780 WWUS73 KABR 190227 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 927 PM CDT SUN MAR 18 2012 ...MODERATE SOUTH TO SOUTHEAST WINDS WILL CONTINUE OVERNIGHT BUT WINDS ARE NOT EXPECTED TO BE AT WIND ADVISORY SPEEDS. SDZ033>037-045-048-051-190330- /O.CAN.KABR.WI.Y.0007.000000T0000Z-120319T0600Z/ STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 927 PM CDT SUN MAR 18 2012 /827 PM MDT SUN MAR 18 2012/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. $$ CHURCH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 17, 12:39 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 17, 12:39 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1239 PM CDT SAT MAR 17 2012
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
UPDATED FIRE WEATHER WATCH TO RED FLAG WARNING ACROSS CENTRAL
SOUTH DAKOTA FOR SUNDAY AFTERNOON.
STRATUS CLOUDS ARE QUICKLY FILLING IN AND EXPANDING ACROSS THE
EASTERN CWA AS LOW LEVEL MOISTURE CONTINUES TO STREAM NORTHWARD.
SEVERAL CHANGES NEEDED TO WEATHER ELEMENTS THIS MORNING TO ACCOUNT
FOR THIS. INCREASED SKY COVER QUITE A BIT THROUGH THE MORNING AND
INTO THE AFTERNOON. RUC SOUNDINGS ON BUFKIT PICKING UP ON THESE
CLOUDS AND WOULD SUGGEST STRATUS STICKING AROUND INTO THE
AFTERNOON BEFORE STRATOCU-ING OUT. THIS ALSO THROWS A WRENCH INTO
THE TEMP RISE THIS MORNING SO ADJUSTED HOURLY READINGS. DID NOT
MESS WITH HIGHS AT THIS TIME SINCE BY MID TO LATE AFTERNOON STILL
EXPECTING CLOUDS TO BREAK UP AND TEMPS TO RISE. WILL MONITOR THIS
THOUGH. DEWPOINTS RISING THROUGH THE 50S ACROSS THE EASTERN CWA.
FOG STILL HANGING AROUND IN SPOTS AS WELL SO EXTENDED MENTION OF
THIS FOR A COUPLE MORE HOURS. FARTHER WEST...PLENTY OF SUNSHINE
ALL DAY WITH VERY LOW RH VALUES IN THE AFTERNOON LEADING TO HIGH
TO VERY HIGH FIRE DANGER. STILL APPEARS WINDS WILL NOT BE STRONG
ENOUGH TO WARRANT AND FIRE HEADLINES FOR THIS AFTERNOON.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH MONDAY
PRESSURE GRADIENT CONTINUES TO RELAX...WHICH WILL RESULT IN
LIGHTER WINDS TODAY...LESS EFFICIENT MIXING...AND HIGHER HUMIDITY.
A POCKET OF HIGHER MOISTURE AIR SITS ACROSS THE EAST AND WILL
EXPAND WESTWARDS WITH SOUTH/SOUTHEAST WINDS TODAY...SO
TEMPERATURES WILL BE SOMEWHAT LESS EXTREME DESPITE SIMILAR
TEMPERATURES ALOFT. AS UPPER TROF CONTINUES TO SLOWLY PUSH
EAST...WILL SEE LEE CYCLOGENISIS ACROSS WESTERN SOUTH
DAKOTA...INCREASING THE GRADIENT OVERNIGHT ALONG WITH WEAK LOW
LEVEL JET FORMATION. A TIGHT HUMIDITY GRADIENT WILL CONTINUE
ACROSS THE AREA OVERNIGHT AS WELL. AS THE SYSTEM SHIFTS EAST
SUNDAY...PRESSURE GRADIENT INTENSIFIES ALONG WITH A 50-60KT H85
JET MAX. HAVE ISSUED A FIRE WEATHER WATCH GIVEN DEEP MIXING WHICH
WILL HELP MIX OUT SHALLOW MOISTURE IN THE WEST. THERE IS PLENTY OF
UNCERTAINTY OVER HOW EFFICIENTLY THIS MOISTURE WILL MIX OUT IN THE
EAST. WINDS WILL STAY UP OVERNIGHT SUNDAY/EARLY MONDAY AS WELL.
AS FOR PRECIPITATION CHANCES...WITH WARM LOW LEVEL AIRMASS...WILL
SEE STEEP LAPSE RATES ALOFT THROUGH MOST OF THE PERIOD. MOISTURE
IS RELATIVELY SHALLOW AND DYNAMICS ARE LACKING FOR MOST OF THE
PERIOD TO WARRANT MENTION OF THUNDER...UNTIL LATE SUNDAY. A WEAK
WAVE IN SOUTHWEST FLOW COULD SUPPORT HIGH BASED ALTO CUMULUS. MORE
WIDESPREAD CONVECTION IS POSSIBLE WITH A STRONGER WAVE LIFTING
NORTH WITH A SLOW MOVING NORTH/SOUTH ORIENTED COLD FRONT PROVIDING
THE FOCUS FOR THUNDERSTORMS.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE THEME DURING THE EXTENDED IS COOL DOWN. MONDAY NIGHT...A COLD
FRONT IS WORKING ACROSS THE EASTERN HALF OF FORECAST ZONES...WITH
NOTABLY COOLER/DRIER AIR ADVECTING IN BEHIND FOR TUESDAY AND
WEDNESDAY. FOLLOWED THE PREFERRED ECMWF SOLUTION FOR HANDLING THE
CLOSED UPPER LOW ENERGY OVER THE LOWER/MID-MISSISSIPPI VALLEY
REGION...WHICH IS TO PROPAGATE THE LOW EASTWARD AWAY FROM THIS
REGION AS THE WEEK WEARS ON...VERSUS THE GFS SOLUTION THAT STILL
TRIES TO DRAW THE CLOSED UPPER LOW NORTHWARD TOWARD IOWA.
THE ECMWF ACTUALLY DOES TRY TO BRING A BIT OF RETURN FLOW WARMTH
BACK INTO THE REGION ON THURSDAY BEFORE A LOW PRESSURE SYSTEM IN
THE FAST WESTERLY FLOW ACROSS SOUTHERN CANADA DRAGS A COLD FRONT
ACROSS THE CWA...MAINLY THURSDAY NIGHT...RENDERING FRIDAY ALSO A
BIT COOLER. NOW...BY COOLER AND DRIER...NOT SPEAKING OF HIGHS IN
THE 30S TO LOW 40S. RATHER...HIGH TEMPERATURES WILL LIKELY BE MORE
LIKE 50S FOR TUESDAY AND WEDNESDAY /STILL ABOVE NORMAL/...A BIT
WARMER FOR THURSDAY...AND THEN LIKELY BACK DOWN INTO THE 50S FOR
FRIDAY.
PRECIPITATION CHANCES ARE TRENDING DOWNWARD MONDAY NIGHT AND ALL
BUT GONE ON TUESDAY...WITH DRY FORECAST CONDITIONS PERSISTING
THROUGH THURSDAY. THERE MAY BE ENOUGH LIFT/FORCING AND MOISTURE
AROUND THURSDAY NIGHT...ATTACHED TO THE COLD FROPA...TO SEE A FEW
SHOWERS DEVELOP...MAINLY OVER NERN SODAK OVER INTO MN.
THEN...THE FORECAST TIPS BACK OVER TO A DRY ONE ON FRIDAY.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS ARE STILL EXPECTED AT MBG AND PIR THROUGH TODAY
AND TONIGHT. THERE IS SOME POTENTIAL FOR STRATUS EARLY SUNDAY
MORNING IN THE WEST...ADVECTING IN ON SE SFC WINDS...BUT STILL TOO
UNCERTAIN TO ADD TO THE TAFS. LOW CLOUDS AND FOG WILL BREAK UP AND
THEN FILL BACK IN THROUGH THE DAY WITH IFR CIGS LIFTING TO MVFR
CIGS...BUT LIKELY NOT DISSIPATING COMPLETELY. LATER TONIGHT AFTER
SUNSET...BKN COVERAGE OF LOW CIGS AND/OR FOG IS EXPECTED TO RE-
ESTABLISH OVER CENTRAL AND EASTERN SOUTH DAKOTA. WINDS WILL
INCREASE ON SUNDAY OUT OF THE SOUTH TO SOUTHEAST.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM
MDT/ SUNDAY FOR LOWER BAD RIVER-MISSOURI COTEAU-UPPER
CHEYENNE-UPPER MISSOURI COTEAU.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR UPPER JAMES RIVER.
MN...NONE.
&&
UPDATE...WISE
SHORT TERM...TMT
LONG TERM...DORN
AVIATION...WISE
WEATHER.GOV/ABERDEENHazardous weather outlook, Mar 17, 4:31 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 431 AM CDT SAT MAR 17 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 431 AM CDT SAT MAR 17 2012 /331 AM MDT SAT MAR 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY. THE RANGELAND FIRE INDEX WILL RATE AS VERY HIGH TO EXTREME ACROSS THE AREA. EXPECT GUSTY SOUTH WINDS...ON THE ORDER OF 20 TO 30MPH WITH GUSTS UPWARDS OF 45MPH. RECORD WARM TEMPERATURES WILL COMBINE WITH LOW HUMIDITY AS WELL...WITH CONDITIONS SLOW TO IMPROVE OVERNIGHT. THERE IS THE RISK FOR THUNDERSTORMS EARLY MONDAY THROUGH MONDAY NIGHT. WIDESPREAD SEVERE WEATHER LOOKS UNLIKELY...HOWEVER STRONG WINDS COULD BE POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:29 AM CDT | Fire Weather Watch | ABR | 20 hr | |
| Mar 17, 11:00 AM CDT | Red Flag Warning | ABR | 35 hr |
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.